Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Las Vegas, NV

July 28, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2005, 2:16 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 2:16 PM MST (21:16 UTC)
Expired
Jul 28, 2005, 3:02 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 282118
SVRVEF
AZC015-282200-
/O.NEW.KVEF.SV.W.0022.050728T2116Z-050728T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ 
216 PM MST THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...NEW KINGMAN-BUTLER...KINGMAN

* UNTIL 300 PM MST

* AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF KINGMAN...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGMAN AND NEW KINGMAN-BUTLER BY 230 PM MST

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

LAT...LON 3504 11390 3520 11381 3533 11407 3512 11419

$$
SC
1 follow-up statement
889 
WWUS55 KLAS 282202
SVSVEF
AZC015-282209-
/O.EXP.KVEF.SV.W.0022.000000T0000Z-050728T2200Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF 
300 PM MST THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 300 PM MST...

THE SEVERE THUNDERSTORM THAT HAS BEEN IMPACTING KINGMAN CONTINUES TO 
MOVE THE WEST AND HAS WEAKENED SLIGHTLY...THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A FLASH 
FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MOHAVE COUNTY...  
KINGMAN...UNTIL 430 PM MST.

LAT...LON 3504 11390 3520 11381 3533 11407 3512 11419

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:25 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 28, 10:25 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 AM PDT THU JUL 28 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE OVER SOUTHERN NEVADA WILL SHIFT
EAST TOWARD THE FOUR CORNERS REGION TODAY AND REMAIN THERE OVER THE
WEEKEND. MONSOON MOISTURE STILL OVER THE MOJAVE DESERT WILL RETURN
QUICKLY TO THE SOUTHERN GREAT BASIN THIS AFTERNOON. ADDITIONAL
MOISTURE WILL MOVE INTO THE AREA OVER THE WEEKEND BRINGING AN
INCREASE IN THUNDERSTORM COVERAGE.
&&

.UPDATE...PACKAGE LOOKS TO BE IN GOOD SHAPE. DO HAVE SOME
CONCERNS...PARTICULARLY WITH THE INCREASE IN PWS WE ARE SEEING
ACROSS SOUTHERN AND WESTERN CWA...CLARK...INYO...SAN BERNARDINO AND
SOUTHERN MOHAVE COUNTIES. PW AT MCCARRAN HAS RISEN FROM 0.6 INCHES
LAST EVENING TO 1.3 INCHES THIS MORNING. MODELS HAVE SIGNIFICANTLY
UNDERDONE THIS MOISTURE. ADDITIONALLY...WEAK SHORTWAVE IS MOVING
INTO THE SOUTHWEST CALIFORNIA COAST AND WILL PUSH ACROSS INYO COUNTY
DURING THE AFTERNOON. THIS WILL POTENTIALLY ENHANCE DYANMICS...AND
CONVECTION...PARTICULARLY OVER THE HIGHER TERRAIN OF INYO COUNTY.

.PREV DISCUSSION...HIGH CENTER WORKING EAST THIS MORNING AND
FORECAST TO BE NEAR THE 4-CORNERS REGION THIS AFTERNOON. THIS WILL
ALLOW LOW LEVEL MOISTURE TO WORK BACK INTO THE AREA TODAY. DEW
POINTS HAVE BEEN HOLDING STEADY IN THE LOW TO MID 50S ACROSS THE FAR
SOUTHERN CWA WITH MID 40S FROM VEGAS NORTHWARD. MODELS ALSO SHOWING
MUCH BETTER INSTABILITY OVER YESTERDAY AND WITH THE HIGH CENTER
SHIFTING EAST...WE SHOULD SEE BETTER LAPSE RATES. AM LOOKING FOR
BETTER THUNDERSTORM COVERAGE TODAY WITH SCATTERED ACROSS THE SOUTH
AND ISOLATED OVER THE NORTH. LOOKING FOR THUNDERSTORMS TO BE MORE
TERRAIN BASED TODAY...BUT WITH ADDITIONAL MOISTURE EXPECTED
FRIDAY...THUNDERSTORM COVERAGE SHOULD INCREASE. WILL ALSO KEEP
THUNDERSTORMS GOING OVERNIGHT THE NEXT COUPLE OF DAYS DUE TO THE
INSTABILITY AND LIKELIHOOD OF INTERSECTING OUTFLOW BOUNDARIES. &&

.LONG TERM...RIDGE TO REMAIN CENTERED IN OR AROUND THE FOUR CORNERS
AREA THROUGH THE LONG TERM WITH FAIRLY WEAK...GENERALLY SOUTH TO
SOUTHWEST FLOW...ALOFT ACROSS THE CWA. FLOW ALOFT TO CONTINUE TO BE
CONDUCIVE TO BRINING MOISTURE INTO THE CWA WHILE WEAK FLOW ALOFT TO
ALLOW FOR SLOW MOVEMENT OF ANY MOISTURE OVER THE AREA. THUS OVERALL
PATTERN OF ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS LOOKS
TO BE THE BEST BET THROUGH THE PERIOD. DAY BY DAY FINE TUNING DURING
THE SHORT TERM PERIOD WILL NEED TO BE DONE AS ANY MAJOR GULF SURGE
OR EASTERLY WAVES WILL NEED TO BE MONITORED. WITH MOISTURE OVER THE
AREA...DAYTIME TEMPS LIKELY TO BE A LITTLE BELOW NORMAL THROUGH THE
PERIOD.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS AFTERNOON AND
EVENING WITH ISOLATED ACTIVITY AFTER 19Z ACROSS ALL ROUTE CORRIDORS.
OUTFLOW BOUNDARIES MAY CAUSE PROBLEMS AT KLAS AND WILL NEED TO
MONITOR DURING THE AFTERNOON/EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

CZYZYK/GORELOW/JENSEN
Hazardous weather outlook, Jul 28, 6:18 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 AM PDT THU JUL 28 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-291400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
618 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER AREA THIS AFTERNOON AND
EVENING. ALTHOUGH HAZARDOUS WEATHER IS NOT ANTICIPATED...BRIEF HEAVY
RAIN AND GUSTY WINDS MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOISTURE OVER THE AREA WILL CONTINUE TO ALLOW ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THROUGH
THE PERIOD WITH SOME THUNDERSTORM ACTIVITY CONTINUING THROUGH THE
NIGHT.  OVERALL HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE
STORMS...BUT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS MAY CREATE
ISOLATED HAZARDOUS CONDITIONS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:35 PM MSTFlash Flood WarningVEFMohave55 min
Jul 28, 3:56 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Jul 28, 4:18 PM MSTFlash Flood WarningVEFMohave57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.